New Mexico, 2020

High Wind in New Mexico, November 14, 2020

November 14, 2020 · NWS ABQ · 12 events in 9 counties and zones

A fast-moving upper level storm system approaching from the Great Basin with deepening surface low pressure over eastern New Mexico produced very strong west winds across New Mexico on November 14, 2020. Winds increased quickly after sunset then ramped up with gusts of 45 to 55 mph across much of the state.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast-moving upper level storm system approaching from the Great Basin with deepening surface low pressure over eastern New Mexico produced very strong west winds across New Mexico on November 14, 2020. Winds increased quickly after sunset then ramped up with gusts of 45 to 55 mph across much of the state. The strongest winds impacted areas along and east of the central mountain chain with sustained winds of 40 to 50 mph and gusts of 60 to 70 mph. Blowing dust was reported with these strong winds as drought conditions continued to deteriorate across eastern New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 14, 4:31 AM MST, 39 minutes earlier.

Area forecast discussion, Nov 14, 4:31 AM MST, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
431 AM MST Sat Nov 14 2020

.AVIATION...
12Z TAF CYCLE
Very strong upper jet moving over NM. Increasing potential for west
to northwest wind gusts to around 50kt, especially along and east of
the central mt chain. Surface cold front is forecast to move from
northwest to southeast across the state this morning, reaching the
RGV and KABQ around 18Z. Isold-wdly sct -shsn prior to 18Z
over the San Juan/Tusas and Sangre de Cristo mts along with locally
reduced vsbys in blsn may briefly obscure terrain. Strong winds to
diminish for most areas by 01Z.

&&

.PREV DISCUSSION...310 AM MST Sat Nov 14 2020...
.SYNOPSIS...
Widespread windy conditions are in store today. Damaging winds with
gusts up to 70 mph are expected this morning through this evening for
areas along and east of the central mountain chain. Travel will
become hazardous, especially on north-to-south oriented roads, such
as Interstate 25. In addition, high fire danger is expected across
much of central and eastern New Mexico. Outdoor burning is highly
discouraged. Winds will diminish this evening with another round of
strong winds with gusts up to 40 mph expected across east central New
Mexico on Sunday. Dry and quiet conditions are expected for much of
next week as temperatures warm to well above normal values.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH SUNDAY)...
While strong winds have been spotty early this morning over north
central and northeast New Mexico, west to northwest winds from the
central mountain chain to the Texas border are still expected to
intensify and become widespread later this morning and persist
through the afternoon. The wind won't be quite as strong from the
Rio Grande Valley westward, but strong enough for most zones to be
under a Wind Advisory. The slight chance for snow showers over the
peaks of the San Juan/Tusas mountains as well as the peaks of the
Sangre de Cristo mountains this morning is not expected to result in
more than a localized couple of inches of snow before much drier air
overtakes the region.

Cooler and drier tonight, then slightly warmer over the west on
Sunday. Breezy to windy conditions will be found along the I-40
corridor from near Clines Corners to the Texas border Sunday
afternoon.

LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...
Very quiet weather conditions are expected through at least mid-week
as an upper-level ridge builds over the state. With 500mb heights
nearing 590dm, temperatures will soar to well above normal for mid-
November. Temperatures will peak on Wednesday and Thursday with high
temperatures generally 15 to 20 degrees above normal. Near to record
breaking temperatures are likely for much of next week.

The ridge does shift eastward by Wednesday as a storm system
approaches the west coast. From there, significant model
discrepancies exist with that system and forecast confidence is low
for next weekend. The GFS and its ensemble continues to be the most
optimistic by tapping into subtropical moisture which develops a lot
of precipitation across western and northern NM next weekend. The
ECMWF and Canadian, on the other hand, redevelop the area of high
pressure to our south across northern Mexico which helps to prevent
the system from digging into the desert SW. This solution keeps
conditions mostly dry next weekend. For now, introduced slight PoPs
for rain and mountain snow into northern NM. Regardless of how this
system progresses, models are in good agreement with an increasing
pressure gradient and increasing flow which means another round of
at least breezy conditions are potentially in store next weekend.
Stay tuned.

15

&&

.FIRE WEATHER...
...RED FLAG WARNING FOR MUCH OF EASTERN AND SOUTHERN NEW MEXICO
TODAY...

While strong winds have been spotty early this morning over north
central and northeast New Mexico, west to northwest winds from the
central mountain chain to the Texas border are still expected to
intensify and become widespread later this morning and persist
through the afternoon. The wind won't be quite as strong from the
Rio Grande Valley westward, but strong enough, despite marginal
minimum humidities of around 15 percent, to go ahead and add the West
Central Highlands to the Red Flag Warning for today. The Middle Rio
Grande Valley was added to the Red Flag Warning Friday evening,
especially for Bernardo northward.

A slight chance for snow showers over the high terrain of the San
Juan/Tusas and Sangre de Cristo mountains this morning is not
expected to result in more than a localized couple of inches of
snow. Excellent ventilation forecast for today.

Winds diminish somewhat on Sunday, and mixing heights decrease,
leading to widespread poor ventilation central and west. There will
be potential for a broad swath of critical conditions Sunday
afternoon from the Clines Corners area along I-40 to the Texas
border.

Dry northwest flow aloft will relax further on Monday as a ridge
aloft builds to our west, then passes over the state Tuesday.
Consequently widespread poor ventilation will persist, while
temperatures rebound to well above normal values. Zonal flow
strengthens mid to late next week with improving ventilation. A
stronger short wave may bring potential for showers over central and
western New Mexico next Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM this morning to 7 PM MST this evening for
the following zones...
NMZ201-203-204-206>208-210-211-216>219-224>226-238>241.

High Wind Warning until 7 PM MST this evening for the following
zones... NMZ212>215-227>229.

Red Flag Warning from noon today to 7 PM MST this evening for the
following zones... NMZ103-104-106>109.

High Wind Warning from 7 AM this morning to 7 PM MST this evening
for the following zones... NMZ221>223-230>237.

&&
Hazardous weather outlook, Nov 14, 3:18 AM MST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
318 AM MST Sat Nov 14 2020

NMZ201>241-151200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
318 AM MST Sat Nov 14 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

West to northwest winds will continue to strengthen this morning and
through the afternoon with widespread windy conditions expected
across the area. The strongest winds will occur along and east of
the central mountain chain where damaging wind gusts up to 65 to 70
mph are expected. Travel will become dangerous, particularly along
north- to- south oriented roads, such as I-25 and U.S. Highway 285.

In addition, high fire danger is in store for much of central and
eastern NM. The wind and fire threat will diminish by this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Another round of breezy to windy conditions is in store on Sunday
across east central NM where gusts up to 40 mph are expected. With
continued dry conditions, this may result in another round of
critical fire weather conditions in this area.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind gusts or wind damage through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, East Slopes Sangre de Cristo Mountains

When
November 14, 5:10 AM MST to 5:40 AM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Angel Fire airport reported peak wind gusts up to 58 mph.

High Wind, Northeast Highlands

When
November 14, 6:30 AM MST to 12:10 PM MST
Where
Northeast Highlands forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

The Las Vegas airport reported sustained winds between 40 mph and 44 mph periodically for several hours.

High Wind, Northeast Highlands

When
November 14, 9:00 AM MST to 10:00 AM MST
Where
Northeast Highlands forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Peak wind gusts up to 62 mph were reported at the Las Vegas Wildlife Refuge.

High Wind, Eastern Lincoln County

When
November 14, 9:00 AM MST to 10:00 AM MST
Where
Eastern Lincoln County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

The Columbia Scientific Balloon Facility site at Transwestern Pump reported peak wind gusts up to 67 mph. Winds resulted in a power outage at the site shortly after the strongest wind gusts.

High Wind, South Central Mountains

When
November 14, 10:00 AM MST to 2:00 PM MST
Where
South Central Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Peak wind gusts up to 58 mph were reported around Capitan.

High Wind, Central Highlands

When
November 14, 11:30 AM MST to 1:30 PM MST
Where
Central Highlands forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported sustained winds of 40 mph.

High Wind, Quay County

When
November 14, 11:40 AM MST to 11:45 AM MST
Where
Quay County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Tucumcari reported peak wind gusts up to 58 mph. Visibility was reduced to near five miles in areas of blowing dust.

High Wind, Quay County

When
November 14, 11:45 AM MST to 2:45 PM MST
Where
Quay County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Tucumcari reported sustained winds between 40 mph and 45 mph periodically for several hours.

High Wind, Union County

When
November 14, 12:25 PM MST to 12:35 PM MST
Where
Union County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Clayton reported peak wind gusts up to 60 mph.

High Wind, Central Highlands

When
November 14, 12:30 PM MST to 1:30 PM MST
Where
Central Highlands forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Clines Corners reported a peak wind gust up to 60 mph.

High Wind, Estancia Valley

When
November 14, 1:00 PM MST to 2:40 PM MST
Where
Estancia Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Public
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

A CWOP site two miles southwest of Estancia reported sustained winds of 40 mph. Areas of blowing dust were also observed.

High Wind, De Baca County

When
November 14, 1:30 PM MST to 2:45 PM MST
Where
De Baca County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Stations from Fort Sumner to Sumner Lake reported peak wind gusts up to 60 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921392, 921409, 921407, 921434, 921401, 921397, 921418, 921417, 921412, 921399, 921396, 921426.